asthma and gord(reflux)

Have been going to the GP for months with cough(more throat than chest) heartburn, mouth infections, a feeling something is in my throat, pain across chest. GP kept treating me with asthma medication, until I read about GORD. I am now being treated for GORD. I read an article where asthma and GORD can run side by side. Has anyone else read or heard about this?

5 Replies

oldestnewest
  • yep i suffer quite bad and is much worse when acute and when on iv aminoph, have give up measuring gaviscon and just swig it from the bottle like pop. theres a bi debate as too the cause and which precipitates which?

    andrea xxxx

  • asthma gerd

    Is sure seems to go together. I have the head of my bed elevated about six inches.

    This helps somewhat and also use Gaviscon at night Omeprazole in the morning

    along with 2puffs symbicort am pm and spirvia also pm Ventolin prn.

    Lots of fun isn't it guys. B

  • Asthma and gerd

    I too have this problem with gerd, and there is a great website that covers this topic... it is heartburn-help.com there is a lot of information there too.. good luck.. Jen

  • I take Nexium (esomeprazole) for GERD and it works a treat but the gerd can cause me asthma probs but my gerd is linked to my long-term betamethasone (steroid) tablets.

  • I get reflux and take lansoprazole and gaviscon, which help somewhat. Also try not to eat too much at once and no big meals just before bedtime, etc.

    My understanding is that while GORD can make the asthma worse by reflux of the acid into the trachea and lungs, the asthma medication can also make the reflux worse. The steroids can cause acid indigestion as many people will be only to well aware. Also bronchodilators like salbutamol, terbutaline and theophylline can have a dilating effect on the valve between the stomach and the oesophagus stopping it from preventing reflux of stomach contents up the oesophagus. Chronic hyperinflation of the lungs and high intrathoracic pressures with chronic severe asthma also has a dilating effect on the valve. Finally the weight gain that a lot of us experience due to pred and inactivity increases the risk of reflux. So it's a multifactorial problem really.

    Drugs like lansoprazole and esomeprazole are usually pretty effective at controlling the symptoms in most people, so if you suffer from uncontrolled reflux and you're not on one of these drugs (they all end in 'prazole') it's worth a visit to your GP!

    Prof Ayres has written a good paper on this topic which goes into the cause and effect as I've summarised above:

    erj.ersjournals.com/cgi/rep...

    Hope this is helpful

    Em H

You may also like...